Sunday, November 01, 2009

Health Post - Study finds vaccinations less effective after Tylenol

Special Guest Topic from Mrs. Jameela @ The Muqata

Conventional Wisdom states to give babies Tylenol/acetaminophen after vaccinations to reduce side effects and lower a resulting fever.

Yet a new study reported states that giving Tylenol to reduce the side effects after a vaccination lowers the effectiveness of the vaccination itself.
"Oct. 16 (Bloomberg) -- Children who get Tylenol and other brands of the painkiller paracetamol after vaccination to avoid a high fever aren’t as well protected as those who don’t, a study found.

Babies who took paracetamol, also known as acetaminophen, right after a shot had less fever but also showed a lower immune response, possibly because the drug reduced the inflammation that may favor interactions between immune cells, according to research published in the medical journal The Lancet.

Using the painkiller, also sold under the brands Calpol in the U.K. and Anacin in the U.S., to prevent fever after vaccination “has become routine practice and is even recommended in some countries,” wrote the researchers, led by Roman Prymula of the University of Defence in Hradec Kralove, the Czech Republic.

Prymula and his colleagues studied 459 healthy babies divided in two groups. One group received three doses of paracetamol after vaccination and the other didn’t. The researchers had two goals: to gauge how much fever the children had and how well immunized they were after the initial vaccine and the booster shot.

The children were vaccinated against diphtheria, tetanus, poliomyelitis, hepatitis B, whooping cough, diarrhea-causing rotaviruses and Haemophilus influenzae type B, a bacterium that can cause pneumonia and meningitis.Justify Full

Forty-two percent of the children who got paracetamol after the first shot had a fever of 38 degrees Celsius (100.4 degrees Fahrenheit) or above, compared with 66 percent of those who didn’t, the study showed. High fever was rare in both groups. The immune response of the painkiller group, measured by the concentration of antibodies in their blood, was “significantly lower,” the researchers wrote. (Bloomberg)

Startled by this revelation, my wife didn't give Tylenol today to our infant son, who received a routine inoculation today.

Have you heard of this before?


Visiting Israel?
Learn to Shoot at
Caliber-3 with top Israeli Anti-Terror Experts!


Wherever I am, my blog turns towards Eretz Yisrael טובה הארץ מאד מאד

13 comments:

ProfK said...

Scratching my head here. At one point in the article the substance is referred to as Anacin. But in the US Anacin is a well known brand name for aspirin, acetylsalicilic acid, not acetaminophen. Clearly an error. And if there is one error, are there others?

Anonymous said...

Well actually I didn't give him Tylenol because he didn't have fever and wasn't kvetchy, but if he would have reacted differently I would have thought twice... -Jameela

Anonymous said...

Just heard it last week. My pediatrician in the US used to give us Tylenol samples before the vaccination so we would be able to give it before or after he shot.

Anonymous said...

Hey Jameel Have you just become a father?And by the way where exactly do you reside? Remember I am new at your site.But I am learning a bit at a time when I decide to visit you.
I have been busy at Ynet responding furiously to some of our detractors.Got my own back at some who think they can get away with their anti-Israel bias.
Now let's see if this post of mine will get through without a problem eh?
L'echaim ve la briut..
Kathleen

Anonymous said...

By the way Jameel we cannot have two Anonymous's.So instead please instruct me as to how I can change my moniker,rather than my proper name?
How to do it is my problem.Need your help if possible.
Thanks

Anonymous said...

Awaiting your reply with bated breath.Perhaps tomorrow Iwill see if help is on its way.
Hope I did not delve into your private life.Just curious that's all.I still need your help to avoid having two "anonymouses".
With best regards
K.

Jameel @ The Muqata said...

Hi Kathleen: When you leave a comment, above the "publish" button is a section called "Choose an identity:

If you select "Name/URL" you can enter in your name to help differentiate you from other anonymous commenters.

I do not publically state on this blog where I live, but its one of the mountain-top communities of the Shomron Region.

Regards,

Jameel

Ye'he Sh'mey Raba Mevorach said...

never heard about this, but I will say that YEARS ago we were told by a top pediatrician (from Chicago's North Shore) that ibuprofen is a much better choice than paracetamol (or acetaminophen, same thing) because it works faster, lasts longer, and has fewer and less serious side effects if you accidentally overdose your kid. Unless, of course, your kid is sensitive to it.

Anonymous said...

Pediatric Nurse says:

"we were told by a top pediatrician....that ibuprofen is a much better choice than paracetamol....because it works faster, lasts longer, and has fewer and less serious side effects if you accidentally overdose your kid."


Um, not exactly. Ibuprofen inhibits blood clotting, making it downright dangerous for post-tonsillectomy patients, for example. It is also more likely to cause gastric irritation.

In 10 years as a pediatric nurse, and 24 years as a mom, I have not seen any evidence, either in the literature or in my personal experience, that Ibuprofen works faster than Paracetamol, if both are given orally. Suppositories and sublingual (under the tongue) medications are absorbed somewhat more rapidly, and IV meds especially so, but the gastric route provides relief in about 30 minutes unless it's a pill coated to protect the stomach.

Unless you're dealing with a newborn or preemie and/or not reading the directions or giving medication by spoonfuls rather than by syringe, it's not so easy to give an overdose of Paracetamol by accident. Toxic levels are about 11 times the normal dose.

Ye'he Sh'mey Raba Mevorach said...

Thanks PN! Interesting to hear a report from the field.

I did note that it's better if you are not sensitive to it. Also, since we were talking about prophylactic treatment before immunization, the anti-clotting issue is less of a factor, no?

My kids have responded better on ibuprofen in general (for fevers as well as pain) and I never remember hearing reports of infants hospitalized for ibuprofen overdoses. I have heard cases on the news of babies hospitalized with liver damage because the parents were giving acamol every hour when the fever wouldn't come down. That's what I'm refering to, not people who actually read the directions on the package. :)

Jameel @ The Muqata said...

Pediatric Nurse: I personally know about the paracetamol overdose difficulty. When I had a very bad flu this past summer, and I was worried about overdosing on paracetamol, the doctor explained how much you actually needed to overdose on...I didn't realize how much was needed.

Anonymous said...

Pediatric Nurse says:

In general, Ibuprofen is a heavier-weight medicine than Paracetamol or Dipyrone (Optalgin). For example, as an RN with an OTC certification, I can write an order for either Paracetamol or Optalgin without a doctor, but Ibuprofen requires a physician's order (in spite of the fact that they're always checking with the nurses for dosage levels).

People certainly can and do overdose on Ibuprofen. The children's syrup is very dilute though, so you'd have to give a lot of it. The syrup diluted in an odd proportion, which makes it difficult for the average layman to correctly figure the dosage without a calculator.

Only having to give Ibuprofen every 8 hours, instead of 4 as with Paracetamol, is a plus with children who may be reluctant to take medicines.

I think Mrs.Jameel did the best thing in not giving the medication prophylactically before the injection. She's right, not every child has a reaction.

I have heard the item about vaccinations possibly being less effective after Paracetamol, but I don't remember on which medical podcast. It's not yet thoroughly proven.

When I took pharmacology in nursing school, we used to speculate for fun on the best way to poison the ex-husband of one of my classmates. We figured he would suffer the most and the longest with Paracetamol, but that administering an adequate overdose would be too difficult. Be glad we choose to use our awesome powers for niceness instead of evil!

123 123 said...

Great article as for me. It would be great to read something more about this topic.
By the way check the design I've made myself London escorts

Search the Muqata

Loading...

LinkWithin

Related Posts with Thumbnails